Community Answers

  1. Profile photo of Leon Lebowitz, RRT Leon Lebowitz, RRT moderator says:

    In general, if an inhaler is being used routinely as part of your medication regimen, it should not have an effect in one’s anxiety level. However, if a (rescue) inhaler is being used to treat an acute exacerbation, then one’s anxiety level might be heightened in response to the immediacy of the asthma attack. Similarly, one’s heart rate might increase in the previous examples as well. Most of the short acting bronchodilators do list both rapid heart rate (tachycardia) and nervousness as a side effect. Some people experience these effects while others do not.

  2. Profile photo of John Bottrell, RRT John Bottrell, RRT moderator says:

    Bronchodilators (like albuterol and those contained in Advair and Symbicort) work by stimulating your sympathetic nervous system. This causes the release of chemicals that open airways to make breathing easier, yet these chemicals can also make you feel excited or anxious. These same chemicals may also stimulate your heart, although modern bronchodilators are fine-tuned in such a way that this effect is usually negligible when normal doses are prescribed and used.

  3. Profile photo of Lyn Harper, RRT Lyn Harper, RRT moderator says:

    Yes. First, inhalers that relax and open the airways, such as albuterol, are made with a component that increases the heart rate _ sometimes significantly. For some, if they change the method of delivery it helps. For others, they have to change the medication altogether if the side effects are too uncontrolled. The anxiety may be a factor of the increased heart rate or it may simply be a response to worsening asthma symptoms.

Share Your Answer

advertisement
SubscribeJoin 4,000 subscribers to our weekly newsletter.

Your username will be visible to others.


Reader favorites